Arizona, 2004Flash Flood in Arizona, August 4, 2004
August 4, 2004 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 4, 2:45 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 4, 2:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST WED AUG 4 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL PROVIDE SOUTHEAST ARIZONA
WITH A MOIST SOUTHERLY FLOW THE NEXT FEW DAYS. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING FOR
AN INCREASE CHANCE IN SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND
THE UPPER LEVEL HIGH SHIFTS TOWARD SOUTHEAST ARIZONA...WHICH WOULD
LEAD TO A DECREASE IN THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...IT HAS BASICALLY TAKEN A GOOD PORTION OF THE DAY BUT
THE CLOUD COVER HAD CLEARED UP AT LEAST ACROSS EASTERN PORTIONS OF
THE CWA...ALLOWING FOR DEVELOPMENT OVER THE MOUNTAINS. THUNDERSTORMS
PRODUCING HEAVY RAINFALL CONTINUES ACROSS THE NUTTALL BURN AREA ON
MT GRAHAM. A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 330 PM
MST. THE MAIN CONCERN ARE THE TOWNS OF PIMA AND THATCHER AS WELL AS
ANY CROSSINGS ALONG THE
FRYE...DEADMAN...COTTONWOOD...MARIJILDA...AND ASH WASHES. THE STREAM
GAGE FOR MARIJILDA WASH INDICATED A THREE FOOT RISE AS WELL AS AN
INCREASE IN DEADMAN WASH. HEAVY RAINFALL CONTINUES TO FALL OVER THIS
AREA WITH THE DEADMAN PRECIPITATION GAGE RECORDING A HALF OF AN INCH
FALLING IN 30 MINUTES. CONCERN WILL ALSO BE FOR MUDSLIDES ALONG THE
ROADWAYS NEAR THESE WASHES. THIS AREA RECEIVED .75 TO 1.0 INCHES OF
RAINFALL YESTERDAY AND THERE WERE REPORTS OF MUDSLIDES ALONG HIGHWAY
366. THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER THIS AREA AND THE
FLASH FLOOD WARNING MAY NEED TO BE EXTENDED. WILL WAIT TO SEE IF
THERE ARE ANY FLOODING PROBLEMS BEFORE ANY EXTENSIONS. FROM TUCSON
WEST...THERE IS STILL SOME LINGERING MID AND HIGH LEVEL CLOUD COVER.
THIS CLOUD COVER HAS LIMITED HEATING THROUGHOUT THE DAY. ALTHOUGH
UPDATED FORECAST TO LOWER MAXIMUM TEMPERATURES TODAY...MAY NOT HAVE
BEEN ENOUGH AS TUCSON IS CURRENTLY AT 94 DEGREES. OTHER SITES ACROSS
SOUTHEAST ARIZONA ARE ALSO A 3 TO 4 DEGREES COOLER THAN YESTERDAY
THIS TIME. HOWEVER...DOUGLAS WAS STRUGGLING AT FIRST AND WITH
APPROXIMATELY TWO HOURS OF SUNSHINE HAVE WARMED UP TO 92 DEGREES
THUS FAR. EXPECT THUNDERSTORM AND SHOWERS TO EXPAND IN COVERAGE
THROUGH LATER EVENING AS A WEAK UPPER LEVEL DISTURBANCE ENHANCES
CONVECTION OVER SOUTHEAST ARIZONA.
WILL CONTINUE TO EXPECT TYPICAL MONSOON GRADE POPS OVER SOUTHEAST
ARIZONA FOR TOMORROW. THERE MAY BE SOME LINGERING CLOUD COVER AGAIN
TOMORROW AS ANOTHER MCS WILL DEVELOP OVER MEXICO AND COULD PUSH
NORTHWARD INTO SOUTHERN ARIZONA. HOWEVER...EXPECTING TOMORROW
MORNING WITH LESS CLOUD COVER THAN TODAY. OVER THE WEEKEND THE
500MB HIGH BEGINS TO SHIFT TOWARDS SOUTHEAST ARIZONA AND SOUTHWEST
NEW MEXICO. GFS AND NCEP EXPERIMENTAL ENSEMBLE MEMBERS SHOW THE HIGH
POSITIONED OVER THIS AREA THROUGH NEXT WEEK. THIS PATTERN HAS NOT
BEEN FAVORABLE FOR AFTERNOON THUNDERSTORM DEVELOPMENT. THUS THE
FORECAST SHOWS A DECREASING TREND IN POPS ACROSS THE CWA AS EARLY AS
SUNDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Aug 4, 11:45 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED AUG 4 2004
AZZ019-029>035-050700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST WED AUG 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF
ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ARIZONA LATER
TODAY...ENHANCING THUNDERSTORMS ACTIVITY FOR LATER THIS AFTERNOON
AND EVENING. THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS
IS NEAR NORMAL FOR TODAY.
DISCUSSION...A THICK LAYER OF CLOUDS...LEFT OVER FROM AN MCS THAT
DEVELOPED OVERNIGHT IN MEXICO...CONTINUE TO COVER MOST OF SOUTHEAST
ARIZONA THIS MORNING. THE 12Z KTUS SOUNDING SHOWED A VERY MOIST
ATMOSPHERE WITH A PRECIPITABLE WATER VALUE 1.57 INCHES...COMPARED TO
24 HOURS AGO WHICH WAS 1.43 INCHES. A DISTURBANCE CURRENTLY LOCATED
OVER NORTHERN MEXICO IS EXPECTED TO MOVE ACROSS ARIZONA LATER THIS
AFTERNOON AND THIS EVENING. BETWEEN THE MOIST ATMOSPHERE AND THE
DYNAMICS FROM THIS DISTURBANCE...WE EXPECT THUNDERSTORM DEVELOPMENT
ACROSS MOST OF SOUTHEAST ARIZONA LATER TODAY. ONCE AGAIN TODAY WE
HAVE A WEAK FLOW AT 700 MB...SO IT COULD TAKE A WHILE FOR
THUNDERSTORMS THAT DEVELOP ON MOUNTAINS TO MOVE INTO THE VALLEYS.
STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO
PRODUCE HEAVY RAINFALL...FROM A HALF INCH TO THREE QUARTERS OF AN
INCH. THESE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS. INITIAL DEVELOPMENT HAS ALREADY BEGUN ON THE MOUNTAINS IN
GRAHAM COUNTY. ADDITIONAL STORMS ARE EXPECTED TO BEGIN DEVELOPING
WITHIN THE NEXT FEW HOURS IN COCHISE...AND EASTERN PIMA
COUNTIES...MAINLY NEAR THE MOUNTAINS. SIMILAR TO YESTERDAY BELIEVE
THAT LATE IN THE AFTERNOON AND THIS EVENING STORMS WILL MAKE IT INTO
THE VALLEYS. STORM MOVEMENT WILL BE SLOWLY TO THE NORTH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.
WITH THE HIGH LINGERING TO THE EAST OF ARIZONA...WE WILL CONTINUE TO
SEE A SOUTH FLOW...THAT WILL CONTINUE TO BRING MOISTURE INTO OUR
AREA. WITH THIS WE WILL SEE AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THROUGH FRIDAY. THE POSITION OF THE HIGH PRESSURE SYSTEM WILL
DETERMINE THE FORECAST AFTER FRIDAY. NEWER MODEL RUNS HAVE THE HIGH
MOVING OVER ARIZONA...CUTTING US OFF FROM OUR MOISTURE FLOW...AND
HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL
BE ENOUGH RESIDUAL MOISTURE IN THE ARIZONA FROM THUNDERSTORM
DEVELOPMENT. WILL HAVE A BETTER FEEL FOR THIS LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ELSLAGER
In the hours before
Local storm report, Aug 4, 11:03 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1103 AM MST WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 10 SSW SAFFORD 32.67N 109.80W
08/03/2004 GRAHAM AZ DEPT OF HIGHWAYS
NOON CREEK FLOODED AND OVERTOPPED AT HIGHWAY 366 DUE TO
RAINFALL ON THE NUTTALL BURN AREA. SEVERAL LARGE LOGS AND
DEBRIS COVERED ROAD AND BLOCKED IT TILL REMOVED THE
FOLLOWING MORNING. TIME OF EVENT IS APPROX.
&&
MSSFlash Flood, Graham
- When
- August 4, 3:30 PM MST to 5:00 PM MST
- Where
- Graham County, 14 mi SW of Safford
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 32.933, -109.887 (the zone’s center; the record gives no point)
Significant rainfall on the Nuttal burn area caused Noon Creek to flood and overtop highway 366. Debris and large logs blocked the road making it impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Strong Wind in Ohio, August 4, 20041 death · $70,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$200,000 · F1 · 1 event
- Flash Flooding in Missouri, August 4, 2004$300,000 · 4 events
- Tornado in Pennsylvania, August 4, 2004$100,000 · F1 · 1 event
- Flash Flood and Damaging Wind in New Mexico, August 4, 2004$200,000 · 61 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$50,000 · F1 · 1 event
- Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 20045 injured · 3 events
- Damaging Winds in Maryland, August 4, 2004$32,000 · 55 kt wind · 14 events
- Damaging Winds in Kentucky, August 4, 2004$42,000 · 50 kt wind · 5 events
- Damaging Wind in Kentucky, August 4, 2004$50,000 · 52 kt wind · 1 event
- Damaging Winds in Arkansas, August 4, 2004$37,000 · 50 kt wind · 3 events
- Damaging Wind in Nebraska, August 4, 2004$25,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419931.